|Year : 2007 | Volume
| Issue : 5 | Page : 427
Anaesthetic Management of A Case of Parkinson's Disease for Emergency Laparotomy Using Enteral Levo-dopa Intraoperatively
Navdeep Goyal1, Homay Wajifdar2, Aruna Jain3
1 DNB, Senior Resident Anaesthesia, LHMC, Department of Anaesthesiology and Critical Care, Lady Hardinge Medical College (LHMC), New Delhi - 110001, India
2 M.D, Head of Department of Anaesthesia, LHMC, Department of Anaesthesiology and Critical Care, Lady Hardinge Medical College (LHMC), New Delhi - 110001, India
3 M.D, Professor of Anaesthesia, LHMC, Department of Anaesthesiology and Critical Care, Lady Hardinge Medical College (LHMC), New Delhi - 110001, India
|Date of Acceptance||15-Aug-2007|
|Date of Web Publication||20-Mar-2010|
C/o Sh. Surinder Goyal, House No. 112, New Sukhdev Nagar, Panipat-132103, Haryana
Parkinson's disease is a relatively common neurological disorder. Few case reports are available regarding optimal anaesthetic management of patients with Parkinson's disease. Here we present successful anaesthetic management of a case of suspected ileal perforation with Parkinson's disease for emergency laparotomy. Enteral route of levo-dopa administration was used throughout general anaesthesia.
Keywords: Parkinson; Anaesthesia.
|How to cite this article:|
Goyal N, Wajifdar H, Jain A. Anaesthetic Management of A Case of Parkinson's Disease for Emergency Laparotomy Using Enteral Levo-dopa Intraoperatively. Indian J Anaesth 2007;51:427
|How to cite this URL:|
Goyal N, Wajifdar H, Jain A. Anaesthetic Management of A Case of Parkinson's Disease for Emergency Laparotomy Using Enteral Levo-dopa Intraoperatively. Indian J Anaesth [serial online] 2007 [cited 2014 Apr 16];51:427. Available from: http://www.ijaweb.org/text.asp?2007/51/5/427/61175
| Introduction|| |
Parkinson's disease is a relatively common neurological disorder. Many drugs have been developed which increase the supply of dopamine, affect the biochemical balance of dopamine, or act as a dopamine substitute. These drugs may have significant interactions with anesthetic agents.  In addition; there are several disease and drug-induced physiological aberrancies that can have profound anaesthetic implications in the patient with Parkinson's disease (e.g., aspiration pneumonitis, myocardial irritability, hypotension, hypertension, and respiratory impairment).
Drugs used in anaesthesia may interact with anti-parkinsonian medication and there is controversy about the optimal anaesthetic management of patients with Parkinson's disease.
Here we present a case of Parkinson's disease successfully managed with enteral levodopa  for emergency laparotomy.
| Case report|| |
A 74-yr-old man with Parkinson's disease was scheduled for emergency laparotomy for suspected ileal perforation. He had been suffering from Parkinson's disease for 10 yr and was well controlled with oral administration of carbidopa/levodopa (10/100)(syndopa 110), a levodopa preparation in tablet form, four times daily; trihexyphenidyl 2 mg thrice daily and entacapone 200 mg thrice daily. The case was done after taking informed consent at Lady Hardinge Medical College, New Delhi. The patient was explained the enteral administration of levo-dopa through Ryle's tube that would follow the surgery.
The patient was given his usual medications 1.0 h before the operation. On arrival to the operation theatre, anaesthesia was induced with 100 mg propofol and 6 mg vecuronium to facilitate tracheal intubation. Anaesthesia was maintained with O 2 + N 2 O + isoflurane + vecuronium. Epidural catheter was placed at T10 level as incision extended from xiphisternum to pubic symphysis. Epidural bolus of 8ml of 0.125% bupivacaine and infusion was started with 0.125% bupivacaine and 2 mcg.ml -1 fentanyl at rate of 8 ml.hr -1 . One tablet of syndopa110 was dissolved with 10 ml of saline, and the solution was given into the stomach through the nasogastric tube every 2 h during the operation
Immediately after surgery, he emerged from anaesthesia smoothly and exhibited no musclerigidity. After the surgery administration of levodopa through Ryle's tube was continued every 2 hourly. His postoperative course was uneventful.
| Discussion|| |
The neurodegenerative death of dopaminergic neurons of the pars compacta of the substantia nigra leads to the classical triad of resting tremor, muscle rigidity, and bradykinesia of Parkinson's disease. , The syndrome of Parkinsonism More Details (clinical conditions which resemble idiopathic Parkinson's disease) may have a number of different causes such as arteriosclerosis, diffuse central nervous system degenerative disease, repeated head trauma, tumor, metabolic defects such as Wilson's disease, heavy metal, or carbon monoxide poisoning. Drug induced Parkinsonism results from dopamine receptor blockade by drugs such as phenothiazines, butyrophenones, and metoclopramide.
Particular anaesthetic problems are neurological, respiratory, and cardiovascular. The clinical features and the interaction of common anaesthetics with the drug therapy of the patient present an anaesthetic challenge and directly influence perioperative morbidity and mortality.
L-dopa can only be administered enterally and its half-life is short (1-3h). It is absorbed from the proximal small bowel and, therefore, cannot be given as a suppository.  Ensure that patients do not miss medication doses postoperatively. Regional anaesthesia has obvious advantages over general anaesthesia as it avoids the effects of general anaesthesia and neuromuscular blocking drugs, which may mask tremor. If general anaesthesia is required, it is worth noting that L-dopa can be administered intraoperatively via a nasogastric tube.  Few case reports have described parkinsonian episodes in patients receiving thiopental. , The clinical significance of this is unclear and thiopental has not been directly implicated in exacerbating parkinsonian symptoms. Ketamine is theoretically contraindicated in Parkinson's disease because of an exaggerated sympathetic response. Propofol is an ideal agent to use because of its rapid metabolism and emergence profile. Neuromuscular blocking agents can be used safely however succinylcholine has been reported to cause hyperkalaemia in a patient with Parkinson's disease  . There are numerous reports of muscle rigidity following the use of fentanyl in normal patients, and those with an established diagnosis of Parkinson's disease.  We used epidural fentanyl in our patient safely without any problem in the presence of enteral levo-dopa through Ryle's tube every 2 nd hourly and use of muscle relaxants which reverses the opioid induced muscle rigidity.  Low dose isoflurane is also safe as it does not sensitize the myocardium to the action of catecholamines. 
The successful management of our case matches few other case reports  . Enteral levodopa has a clear advantage over intravenous levodopa (LD) and should be preferred. Treatment with and drug titration of LD for intravenous administration alone may be dangerous during general anaesthesia because of interactions with anaesthetic agents. It may increase the risk of a variety of arrhythmias or hypertension as reported previously. These side effects of LD are mediated through its metabolite, dopamine. 
In conclusion, we report the perioperative treatment of a patient with Parkinson's disease by using administration of levodopa through a nasogastric tube during propofol anaesthesia intraoperatively and in the early postoperative period. The perioperative management described in this report is practical, easy and prevented the exacerbation of Parkinsonian symptoms during the postoperative period. Though this patient underwent ileal surgery, absorption of levodopa from stomach and duodenum was able to prevent any exacerbation of symptoms during intraoperative and postoperative period.
| References|| |
|1.||Severn AM. Parkinsonism and the anaesthetist. Review. Br J Anaesth 1988;61:761-70. [PUBMED] [FULLTEXT] |
|2.||KurlanR, Nutt JG, Woodward WR, et al. Duodenal and gastric delivery of levodopa in Parkinsonism. Ann Neurol 1988; 23:589 -95. |
|3.||KalenkaA, Hinkelbein J.Anaesthesia in patients with Parkinson's disease. Review Anaesthesist 2005 ;54:401-9; 410-1. |
|4.||Lang AE, Lozano AM. Parkinson's disease: first of two parts. N Engl J Med 1998; 339: 1044-53. [PUBMED] [FULLTEXT] |
|5.||G. Nicholson, A. C. Pereira, and G. M. Hall. Parkinson's disease and anaesthesia Br J Anaesth 2002; 89: 904 - 916. |
|6.||Furuya R, Hirai A, Andoh T, Kudoh I, Okumura F. Successful perioperative management of a patient with Parkinson's disease by enteral levodopa administration under propofol anesthesia. Anesthesiology 1998 ;89:261-3. [PUBMED] [FULLTEXT] |
|7.||Easdown LJ, Tessler MJ, Minuk J. Upper airway involvement in Parkinson's disease resulting in postoperative respiratory failure. Can J Anaesth 1995; 42: 344-7. [PUBMED] |
|8.||Uravchick S, Smith DS. Parkinsonian symptoms during emergence from general anaesthesia. Anesthesiology 1995; 82: 305-7. [PUBMED] [FULLTEXT] |
|9.||Gravlee GP. Succinylcholine-induced hyperkalaemia in a patient with Parkinson's disease. Anesth Analg 1980; 59: 444-6. [PUBMED] [FULLTEXT] |
|10.||Klausner JM, Caspi J, Lelcuk S, et al. Delayed muscle rigidity and respiratory depression following fentanyl anesthesia. Arch Surg 1988; 123: 66-7. [PUBMED] [FULLTEXT] |
|11.||Wand P, Kuschinsky K, Sontag KH. Morphine-induced muscle rigidity in rats. Eur J Pharmacol 1973; 24: 189-93. |
|12.||Minsker DH, Scriabine A, StokesAL:Effects of L-dopaalone and in combination with dopa decarboxylase inhibitors on the arterial pressure and heart rate of dogs. Experientia 1971; 27:529-31. |